Browse

You are looking at 1 - 5 of 5 items for :

  • Calcium (serum) x
Clear All
Open access

Snezana Burmazovic, Christoph Henzen, Lukas Brander and Luca Cioccari

Summary

The combination of hyperosmolar hyperglycaemic state and central diabetes insipidus is unusual and poses unique diagnostic and therapeutic challenges for clinicians. In a patient with diabetes mellitus presenting with polyuria and polydipsia, poor glycaemic control is usually the first aetiology that is considered, and achieving glycaemic control remains the first course of action. However, severe hypernatraemia, hyperglycaemia and discordance between urine-specific gravity and urine osmolality suggest concurrent symptomatic diabetes insipidus. We report a rare case of concurrent manifestation of hyperosmolar hyperglycaemic state and central diabetes insipidus in a patient with a history of craniopharyngioma.

Learning points:

  • In patients with diabetes mellitus presenting with polyuria and polydipsia, poor glycaemic control is usually the first aetiology to be considered.

  • However, a history of craniopharyngioma, severe hypernatraemia, hyperglycaemia and discordance between urine-specific gravity and osmolality provide evidence of concurrent diabetes insipidus.

  • Therefore, if a patient with diabetes mellitus presents with severe hypernatraemia, hyperglycaemia, a low or low normal urinary-specific gravity and worsening polyuria despite correction of hyperglycaemia, concurrent diabetes insipidus should be sought.

Open access

Ali A Zaied, Halis K Akturk, Richard W Joseph and Augustine S Lee

Summary

Nivolumab, a monoclonal antibody against programmed cell death-1 receptor, is increasingly used in advanced cancers. While nivolumab use enhances cancer therapy, it is associated with increased immune-related adverse events. We describe an elderly man who presented in ketoacidosis after receiving nivolumab for metastatic renal cell carcinoma. On presentation, he was hyperpneic and laboratory analyses showed hyperglycemia and anion-gapped metabolic acidosis consistent with diabetic ketoacidosis. No other precipitating factors, besides nivolumab, were identified. Pre-nivolumab blood glucose levels were normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. He was diagnosed with insulin-dependent autoimmune diabetes mellitus secondary to nivolumab. Although nivolumab was stopped, he continued to require multiple insulin injection therapy till his last follow-up 7 months after presentation. Clinicians need to be alerted to the development of diabetes mellitus and diabetic ketoacidosis in patients receiving nivolumab.

Learning points:

  • Diabetic ketoacidosis should be considered in the differential of patients presenting with metabolic acidosis following treatment with antibodies to programmed cell death-1 receptor (anti-PD-1).

  • Autoimmune islet cell damage is the presumed mechanism for how insulin requiring diabetes mellitus can develop de novo following administration of anti-PD-1.

  • Because anti-PD-1 works by the activation of T-cells and reduction of ‘self-tolerance’, other autoimmune disorders are likely to be increasingly recognized with increased use of these agents.

Open access

Carlos Tavares Bello, Emma van der Poest Clement and Richard Feelders

Summary

Cushing’s syndrome is a rare disease that results from prolonged exposure to supraphysiological levels of glucocorticoids. Severe and rapidly progressive cases are often, but not exclusively, attributable to ectopic ACTH secretion. Extreme hypercortisolism usually has florid metabolic consequences and is associated with an increased infectious and thrombotic risk. The authors report on a case of a 51-year-old male that presented with severe Cushing’s syndrome secondary to an ACTH-secreting pituitary macroadenoma, whose diagnostic workup was affected by concurrent subclinical multifocal pulmonary infectious nodules. The case is noteworthy for the atypically severe presentation of Cushing’s disease, and it should remind the clinician of the possible infectious and thrombotic complications associated with Cushing’s syndrome.

Learning points:

  • Severe Cushing’s syndrome is not always caused by ectopic ACTH secretion.

  • Hypercortisolism is a state of immunosuppression, being associated with an increased risk for opportunistic infections.

  • Infectious pulmonary infiltrates may lead to imaging diagnostic dilemmas when investigating a suspected ectopic ACTH secretion.

  • Cushing’s syndrome carries an increased thromboembolic risk that may even persist after successful surgical management.

  • Antibiotic and venous thromboembolism prophylaxis should be considered in every patient with severe Cushing’s syndrome.

Open access

Benjamin G Challis, Chung Thong Lim, Alison Cluroe, Ewen Cameron and Stephen O’Rahilly

Summary

McKittrick–Wheelock syndrome (MWS) is a rare consequence of severe dehydration and electrolyte depletion due to mucinous diarrhoea secondary to a rectosigmoid villous adenoma. Reported cases of MWS commonly describe hypersecretion of mucinous diarrhoea in association with dehydration, hypokalaemia, hyponatraemia, hypochloraemia and pre-renal azotemia. Hyperglycaemia and diabetes are rarely reported manifestations of MWS. Herein we describe the case of a 59-year-old woman who presented with new-onset diabetes and severe electrolyte derangement due to a giant rectal villous adenoma. Subsequent endoscopic resection of the tumour cured her diabetes and normalised electrolytes. This case describes a rare cause of ‘curable diabetes’ and indicates hyperaldosteronism and/or whole-body potassium stores as important regulators of insulin secretion and glucose homeostasis.

Learning points

  • McKittrick–Wheelock syndrome (MWS) is typically characterised by the triad of pre-renal failure, electrolyte derangement and chronic diarrhoea resulting from a secretory colonic neoplasm.

  • Hyperglycaemia and new-onset diabetes are rare clinical manifestations of MWS.

  • Hyperaldosteronism and/or hypokalaemia may worsen glucose tolerance in MWS.

  • Aggressive replacement of fluid and electrolytes is the mainstay of acute management, with definitive treatment and complete reversal of the metabolic abnormalities being achieved by endoscopic or surgical resection of the neoplasm.

Open access

Arshpreet Kaur and Stephen J Winters

Summary

Drugs that inhibit the sodium-glucose co-transporter-2 (SGLT2) are an exciting novel, insulin-independent treatment for diabetes that block glucose reabsorption from the proximal tubules of the kidney, leading to increased glucose excretion and lower blood glucose levels. Inhibition of SGLT2 activity also reduces sodium reabsorption, which together with glycosuria produces a mild diuretic effect with the potential for dehydration and hyperkalemia. We report on a 60-year-old man with uncontrolled type 2 diabetes treated with insulin, glimepiride, metformin and canagliflozin, who was admitted with altered mental status after a syncopal episode. He had a 1-week history of ingestion of Tums for heartburn followed by poor appetite and lethargy. Laboratory work-up showed acute kidney injury, diabetic ketoacidosis (DKA), and parathyroid hormone-independent severe hypercalcemia of 17.4 mg/dl. DKA resolved with insulin treatment, and saline hydration led to improvement in hypercalcemia and renal function over 48 h, but was accompanied by a rapid increase in the serum sodium concentration from 129 to 162 mmol/l despite changing fluids to 0.45% saline. Urine studies were consistent with osmotic diuresis. Hypernatremia was slowly corrected with hypotonic fluids, with improvement in his mental status over the next 2 days. This is the first report of hypercalcemia associated with the use of a SLGT2 inhibitor. Although the exact mechanism is unknown, canagliflozin may predispose to hypercalcemia in patients ingesting excessive calcium because of dehydration from osmotic diuresis, with reduced calcium excretion and possible increased intestinal calcium absorption. Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss.

Learning points

  • Canagliflozin, an SGLT2 inhibitor, may cause hypercalcemia in susceptible patients.

  • Although the exact mechanisms are unknown, dehydration from osmotic diuresis and increased intestinal calcium absorption play a role.

  • Close monitoring of serum calcium levels is recommended in patients treated with SGLT2 inhibitors who are elderly, have established hypercalcemia, or take oral calcium supplements.

  • Saline therapy and osmotic diuresis may lead to hypernatremia from electrolyte-free water loss in susceptible patients.